Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 7, NWS Sacramento, CA

April 2, 2019Butte County, California

NWS Sacramento, CA issued this flash flood warning at Apr 2, 2019, 7:06 PM PDT for Butte County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 2019, 7:06 PM PDT (02:06 UTC)
Expired
Apr 2, 2019, 10:00 PM PDT
In force
3 hr
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Flood severity
None

County Butte County, CA

The radar

The Beale AFB radar (KBBX), 19 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Apr 2, 3:12 PM PDT, 3 hours 54 minutes earlier.

Area forecast discussion, Apr 2, 3:12 PM PDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
312 PM PDT Tue Apr 2 2019

.SYNOPSIS...
Unsettled weather this week as several weather systems impact
Northern California. The late-week system will likely be the
strongest with periods of heavy precipitation, gusty winds, and
lower snow levels.

&&

.DISCUSSION...
A weakly negative-tilted trough is currently swinging through the
region which has fostered the development of widely scattered
showers. Most of these have fired within an axis of instability
over the northern San Joaquin Valley eastward toward the terrain.
The 21Z RAP objective analysis indicates some residual instability
exists along I-5 up toward Redding. However, there have been
fewer breaks in the clouds which has tempered the convective
potential. Any of these cells should quickly weaken after dark
given the loss of heating. Toward the Sierra, a Winter Weather
Advisory remains in effect through midnight for elevations 6,500
feet and above. The S-band radar shows snow levels have generally
meandered between 6,500 and 7,000 feet today. Any residual snow
showers should wind down overnight.

On Wednesday, while most of the region will be dry, the northern
mountains can expect passing showers throughout the day. One
limiting factor is the mid/upper-level ridge building across the
state which should keep the activity disorganized. Gradually the
focus will shift to the early Thursday system which is likely a
quick hitter. Total precipitation amounts will be light across the
region with highest Valley numbers near Redding where 0.25 to 0.50
inches is possible. Local terrain effects will bolster numbers to
near an inch in foothill and mountain locales. Not expecting any
travel concerns with 2 to 4 inches of snow in the forecast with
snow levels around 6,000 to 6,500 feet.

In advance of the high-end "Weak" Atmospheric River slated to push
onshore Friday morning, southerly winds will really begin to pick
up the prior afternoon. This is particularly the case over the
northern Sacramento Valley with wind gusts potentially reaching 35
to 40 mph in the evening to overnight hours. On Friday morning,
the initial bands of warm advection rainfall moves inland with
activity really picking up around the early afternoon over
mountain and foothill locations. Models currently advertise the
heaviest snowfall from the just after noon into the overnight
hours with snow levels roughly around 6,000 feet. This will likely
lead to hazardous mountain travel. Snowfall amounts of 1 to 2 feet
are possible during the duration of the late season winter storm.
Activity should turn more showery by Saturday morning. ~BRO
&&

.EXTENDED DISCUSSION (Saturday THROUGH Tuesday)

The weekend forecast remains up in the air given continued
differences among deterministic and ensemble guidance. Run-to-run
differences remain an issue for the more reliable models which
diminishes confidence in the forecast. At this point, expect
scattered showers on Saturday with the better focus across the
interior mountain ranges. While Sunday initially appeared dry, the
GFS and ECMWF vary in evolving pattern. The upper ridge shown by
the 12Z GFS is stronger and forces the storm track closer to the
California/Oregon border for Sunday into early next week.
Meanwhile, the 12Z ECMWF depicts an offshore system strong enough
to flatten the ridge supporting an increase in precipitation to
conclude the weekend and into Monday. Details will likely
continue to waver given the fluctuating model guidance. At this
point, favored precipitation over the northern zones during this
period while keeping the I-80 corridor mostly dry.  ~BRO

&&

.AVIATION...

Line of showers/scattered storms with numerous cloud
flashes/pulses and isolated cloud-to-ground strikes will be moving
across the Nrn San Joaquin and Srn Sac Vly and into the Sierra
foothills and lower mountain elevations through 00z. Widespread
MVFR-IFR conditions expected along this line.

Elsewhere, widespread MVFR with areas IFR, especially over
mountains, through Wed morning. Freezing level near 7000-8000 ft
AMSL with snow level down to around 6500 ft AMSL. Areas of Sly
wind gusts up to 25 kts in the Central Vly til 03z Wed, and gusts
up to 35 kts over mountains into Wed morning.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight PDT tonight for West
Slope Northern Sierra Nevada.

&&

In the hours before

Special weather statement, Apr 2, 4:38 PM PDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Sacramento CA
438 PM PDT TUE APR 2 2019

CAZ015-016-030015-
Northern Sacramento Valley-Central Sacramento Valley-
438 PM PDT TUE APR 2 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TEHAMA...WEST
CENTRAL BUTTE AND NORTHEASTERN GLENN COUNTIES...

At 437 PM PDT, a strong thunderstorm was located near Nord, or 9
miles west of Chico, moving north at 15 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Nord and Hamilton City.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3969 12191 3968 12201 3983 12209 3983 12188
TIME...MOT...LOC 2337Z 174DEG 12KT 3973 12198

RB

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 6:14 PM PDTSpecial Weather StatementSTOButte31 min
Apr 2, 6:57 PM PDTSpecial Weather StatementSTOTehama48 min
Apr 2, 7:19 PM PDTAreal Flood WarningSTOShasta, Tehama3 hr
Apr 2, 8:25 PM PDTAreal Flood WarningSTOButte12 hr
Apr 3, 2:14 PM PDTWinter Storm WatchSTO18 hr

Nearby

Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.